Back to Ask the Diabetes Team Ask the Diabetes Team

From Dundas, Ontario, Canada:

Our eight year old son was diagnosed six months ago, and we have been fortunate to keep his HbA1c numbers at 7.2%. He is quite active in several sports, and we are very frightened of him experiencing a low that would cause him to pass out (we traditionally run him a bit high before his games/practices). He always has his Glucagon kit with him. We have been told that if he does become unconscious due to a low, he would suffer brain damage due to a lack of oxygen. Yet, in reading your web site, this is never mentioned or discussed. Have we been misinformed? What are the complications involved if he was ever to pass out?


Hypoglycemic central nervous system complications are rather too large a theme for an e-mail. Suffice it to say, this is a problem to which infants and small children are much more vulnerable than eight year olds because, for one thing, very small children are unable to describe the sensations of a low blood sugar. A seizure which responds to a rise in blood sugar, either from the effect of counterregulatory hormones or to glucagon injection or the administration of glucose, is an alarming symptom. The most common major complication, at all ages, is loss of consciousness, and, occasionally, this may last more than 24 hours. Occasionally, too, there may some residual paralysis of an arm or a leg which can last for a few days. There is at least some evidence too that repeated minor episodes of hypoglycemia may affect cognitive development in the preschooler. Perhaps the most frequent feeling to warn an older child is 'shakiness'.

Prevention is the key to management. This means, first of all, establishing a profile of blood sugars throughout the 24 hour period including an occasional one in the very early morning. This is, perhaps, especially so in someone who is otherwise in excellent control. In this way, you should get an idea of the effects of exercise, change in appetite and stress. You should then discuss this information with your son's doctor so as to determine what changes might be appropriate in diet or in insulin dose and kind. Bear in mind, too, that the honeymoon period, if it is still operating, may be a time of rapid change in insulin need.


Original posting 11 Sep 2000
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.